Toxicology: fenthion poisoning: practice question

A Forensic Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Forensic Medicine · Toxicology: fenthion poisoning

Sample item

A farmer with fenthion poisoning improves with atropine, but three days later has recurrent bronchorrhoea, sweating and miosis even though the exposure has stopped. What explains this?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Redistribution of the lipid-soluble organophosphate from fat stores

Highly lipophilic organophosphates such as fenthion are stored in fat and released slowly, causing recurrent cholinergic features after initial improvement. Intermediate syndrome causes proximal weakness without muscarinic signs, and delayed neuropathy appears after two to three weeks.

Option by option

  • A. Intermediate syndrome

    Intermediate syndrome presents with proximal and respiratory muscle weakness without muscarinic excess.

  • B. Atropine toxicity

    Atropine toxicity gives dry skin, dilated pupils and tachycardia, the opposite picture.

  • C. Redistribution of the lipid-soluble organophosphate from fat stores (correct)

    Correct. Slow release from fat stores causes late recurrence of cholinergic signs.

  • D. Organophosphate-induced delayed neuropathy

    Delayed neuropathy is a distal paralysis after two to three weeks.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Forensic Medicine questions

Questions about this Forensic Medicine question

What is the answer to this Forensic Medicine question?

The best answer is C, Redistribution of the lipid-soluble organophosphate from fat stores. Highly lipophilic organophosphates such as fenthion are stored in fat and released slowly, causing recurrent cholinergic features after initial improvement.

Why is "Intermediate syndrome" not the answer?

Intermediate syndrome presents with proximal and respiratory muscle weakness without muscarinic excess.

Why is "Atropine toxicity" not the answer?

Atropine toxicity gives dry skin, dilated pupils and tachycardia, the opposite picture.

Why is "Organophosphate-induced delayed neuropathy" not the answer?

Delayed neuropathy is a distal paralysis after two to three weeks.

What concept does this question test?

It tests Toxicology: fenthion poisoning in Forensic Medicine. Intermediate syndrome causes proximal weakness without muscarinic signs, and delayed neuropathy appears after two to three weeks.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: fenthion poisoning?

Learn postmortem changes with their timelines, and toxicology as poison, sign, test and antidote. Then use the flashcards and the other Forensic Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.